Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 29, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at May 29, 2020, 1:55 PM EDT for Cumberland County, Dauphin County, Perry County, Pennsylvania. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2020, 1:55 PM EDT (17:55 UTC)
- Expired
- May 29, 2020, 2:45 PM EDT
- In force
- 50 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cumberland County, PA, Dauphin County, PA, Perry County, PA
The radar
The State College radar (KCCX), 109 km from the middle of the area, began a volume at 17:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 5.9 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 648 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 701 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.9
The text
As transmitted.
234
WUUS51 KCTP 291755
SVRCTP
PAC041-043-099-291845-
/O.NEW.KCTP.SV.W.0029.200529T1755Z-200529T1845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
155 PM EDT Fri May 29 2020
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Central Dauphin County in south central Pennsylvania...
East central Perry County in south central Pennsylvania...
Northeastern Cumberland County in south central Pennsylvania...
* Until 245 PM EDT.
* At 154 PM EDT, a severe thunderstorm was located over New
Kingstown, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to trees, roofs, and siding.
* Locations impacted include...
Harrisburg, Carlisle, Lower Allen, Colonial Park, Progress,
Mechanicsburg, Camp Hill, Linglestown, Enola, Lemoyne, Paxtonia,
Schlusser, Skyline View, Wormleysburg, Penbrook, Marysville,
Shiremanstown, Duncannon, Elizabethville and West Fairview.
This includes the following Interstates...
The Pennsylvania Turnpike from mile markers 225 to 236.
Interstate 81 from mile markers 49 to 76.
Interstate 83 from mile markers 49 to 50.
This includes the following COVID-19 Test Sites...
Colonial Park Harrisburg Urgent Care...
Family Practice Enola...
Geisinger Holy Spirit ...
and Rite Aid.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.
&&
LAT...LON 4026 7724 4061 7686 4047 7667 4040 7665
4013 7708
TIME...MOT...LOC 1754Z 225DEG 23KT 4026 7709
HAIL...1.00IN
WIND...60MPH
$$
Tyburski1 follow-up statement
803
WWUS51 KCTP 291839
SVSCTP
Severe Weather Statement
National Weather Service State College PA
239 PM EDT Fri May 29 2020
PAC041-043-099-291848-
/O.EXP.KCTP.SV.W.0029.000000T0000Z-200529T1845Z/
Dauphin PA-Perry PA-Cumberland PA-
239 PM EDT Fri May 29 2020
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL DAUPHIN...EAST CENTRAL
PERRY AND NORTHEASTERN CUMBERLAND COUNTIES WILL EXPIRE AT 245 PM
EDT...
The storm which prompted the warning has weakened and is moving out
of the warned area. Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
south central Pennsylvania.
LAT...LON 4026 7724 4061 7686 4047 7667 4040 7665
4013 7708
TIME...MOT...LOC 1838Z 225DEG 23KT 4045 7684
$$
DangeloWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 11:27 AM EDT, 2 hours 28 minutes earlier.
Area forecast discussion, May 29, 11:27 AM EDT, 2 hours 28 minutes before
Area Forecast Discussion National Weather Service State College PA 1127 AM EDT Fri May 29 2020 .SYNOPSIS... Summerlike conditions with above average temperatures will last one more day with scattered strong to severe thunderstorms possible this afternoon and evening. A noticeably cooler and drier/less humid airmass will move into the area over the weekend with temperatures trending below normal into early next week. && .NEAR TERM /THROUGH TONIGHT/... 11 UTC radar shows the last cluster of showers exiting Tioga County. Not anticipating much in the way of shower activity through mid/late morning. Hires guidance was rather bullish on expanding showers over the Chesapeake Bay region up into the southeast zones but that did not occur. Very summerlike and muggy/humid start to the day with temps and dewpoints in the 60s to low 70s. Upper level energy over the Mid-South and Upper Midwest will consolidate over the lower Great Lakes by this evening and quickly translate into New England overnight. The large scale lift associated with this shortwave trough along with strong boundary layer heating of very moist airmass (65-70F dewpoints) should support convective development by 18Z. The 00Z HREF shows one area of storms ahead of a pronounced cold front moving into the northwest mtns by 21Z while another band of storms initiates in the lee of the Alleghenies perhaps along lee-side trough with corridor a greatest instability over the Susquehanna Valley. The greatest coverage of showers/storms should occur from mid-late afternoon through the evening before weakening/shifting to the east and fading out by tonight. Storms will evolve within a strongly sheared southwesterly flow regime. While vertical shear seems supportive of supercells, and a few may develop, it appears thunderstorm clusters and line segments may be the more common storm mode. Scattered damaging winds, some hail, and perhaps a tornado or two are possible. SPC has expanded the SLGT risk D1 outlook to cover the remainder of PA. A sufficiently moist and unstable atmosphere will be supportive of locally heavy rainfall, however the forward speed of cells and overall scattered coverage should limit short duration flooding potential. 00Z HREF 24-hr probability-matched mean QPF shows to stripes of 1-2 inches over the far northwest and across the central ridge/valley region which aligns with the D1 WPC MRGL risk ERO. Cooler and drier air will filter into CPA tonight behind the front with min temps falling into the low 50s in the northwest. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... After a week of summerlike weather, a noticeable cooldown will occur over the weekend and last into early next week. Can't rule out a stray shower on Saturday over the western Alleghenies tied to secondary cold front/sfc trough. Max temps will trend lower with fcst departures 8-15 degrees below average by Sunday with highs ranging from the upper 50s in the northwest to near 70F in the LSV. Low temps will get rather chilly by Sunday night in the upper 30s to mid 40s, with patchy frost not out of the question in the usually colder spots across the northern tier. && .LONG TERM /MONDAY THROUGH THURSDAY/... Early next week, models are in good agreement on an extended period of NW flow as a large scale upper trough sharpens over SE Canada and the Eastern US. An expansive sfc high pressure builds back in across the Ohio Valley and drifts just south of PA by Tue and then offshore by the middle of the week. Expect mainly dry weather and cooler less humid conditions Mon-Tue (including a couple of chilly mornings, though some cirrus overhead may keep mins from bottoming out in the 30s over the northern mountains). Quick hitting shortwave trough slides through on Tue and may produce some scattered light showers. The longwave trough flattens a bit briefly before sharpening again as large ridge builds over central parts of the country. This will allow another weak shortwave or two to ripple by overhead on Thu which will interact with a leftover weak surface boundary (from Wed) to keep mention of showers in the forecast. The first half of next weekend is looking pleasant and dry. && .AVIATION /16Z FRIDAY THROUGH TUESDAY/... At 12z, MVFR cigs were observed still being observed in the Lower Susq Valley /LNS, with generally VFR cigs elsewhere. BFD has briefly tanked to IFR /bkn006/, but I think this will scatter out quickly as the sun rises. Isolated SHRA were drifting northward across northern PA, in the vicinity of BFD and IPT. A southwesterly breeze of 10-20 kts will develop late this morning and continue through the afternoon. Scattered showers and thunderstorms will develop ahead of an approaching cold front and sweep eastward across central PA through the aftn and evening hours. Brief gusty winds are possible in the vicinity of any storms. Expect improving conds this weekend, as cooler and drier air moves in behind the departing cold front. The next decent chance for showers will arrive next Tuesday with a system approaching from the Great Lakes. Outlook... Fri night...SHRA/TSRA ending west to east. Sat...MVFR cigs poss NW, otherwise no sig wx. Sun-Mon...AM Fog poss. Otherwise VFR. Tues...chc SHRA/MVFR, mainly NW. && .CLIMATE... A record daily rainfall of 1.43 inches was set at Williamsport yesterday. This breaks the old record of 1.22 inches set back in 1968. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Steinbugl NEAR TERM...Steinbugl SHORT TERM...Steinbugl LONG TERM...Lambert/Banghoff/Radzanowski AVIATION...Evanego CLIMATE...
Hazardous weather outlook, May 29, 4:55 AM EDT, 9 hours before
Hazardous Weather Outlook National Weather Service State College PA 455 AM EDT Fri May 29 2020 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-300900- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming- Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland- Adams-York-Lancaster- 455 AM EDT Fri May 29 2020 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Scattered severe thunderstorms are possible this afternoon and evening. Damaging winds 60 mph or greater are the primary threat, followed by large hail exceeding 1 inch in diameter. Locally heavy rainfall is also possible and may cause isolated flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. MS
In the hours before
Special weather statement, May 29, 1:14 PM EDT, 41 minutes before
Special Weather Statement National Weather Service State College PA 114 PM EDT Fri May 29 2020 PAZ036-063-064-291745- Adams PA-Franklin PA-Cumberland PA- 114 PM EDT Fri May 29 2020 ...A STRONG THUNDERSTORM WILL AFFECT PARTS OF ADAMS...FRANKLIN...AND CUMBERLAND COUNTIES UNTIL 145 PM EDT... At 114 PM EDT, Doppler radar indicated a strong thunderstorm over Guilford, moving northeast at 25 mph. Wind gusts 40 to 50 mph are possible. Locations impacted include... Chambersburg, Shippensburg, Guilford, Fayetteville, Mont Alto, Scotland, Marion, Quincy, Penn State Mont Alto and Shippensburg University. This includes the following COVID-19 Test Sites... Chambersburg Community Assessment Site... Keystone Health... and WellSpan Health. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3977 7762 3986 7774 4012 7756 3994 7730 TIME...MOT...LOC 1714Z 222DEG 22KT 3988 7761 Banghoff
Special weather statement, May 29, 1:15 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service State College PA
115 PM EDT Fri May 29 2020
PAZ049-051-052-291745-
Union PA-Northumberland PA-Montour PA-
115 PM EDT Fri May 29 2020
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF NORTHUMBERLAND...
MONTOUR...AND UNION COUNTIES UNTIL 145 PM EDT...
At 115 PM EDT, Doppler radar indicated a strong thunderstorm near
Watsontown, moving northeast at 20 mph.
Wind gusts 40 to 50 mph and pea size hail are possible.
Locations impacted include...
Milton, Watsontown, New Columbia, Allenwood, Exchange, Delaware Run,
West Milton, Turbotville, McEwensville and Washingtonville.
LAT...LON 4098 7677 4100 7688 4109 7691 4118 7680
4117 7673 4115 7668 4116 7667 4115 7664
4107 7661
TIME...MOT...LOC 1715Z 226DEG 18KT 4107 7679
RXRSpecial weather statement, May 29, 1:30 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service State College PA
130 PM EDT Fri May 29 2020
PAZ046-053-291800-
Columbia PA-Southern Lycoming PA-
130 PM EDT Fri May 29 2020
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LYCOMING AND COLUMBIA
COUNTIES UNTIL 200 PM EDT...
At 129 PM EDT, Doppler radar indicated a strong thunderstorm over
Exchange, moving northeast at 25 mph.
Wind gusts of up to 55 mph and pea size hail are possible.
Locations impacted include...
Jerseytown, Iola, Waller, Biggertown, Lairdsville, Millville and
Benton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4107 7661 4110 7662 4115 7664 4115 7668
4118 7675 4132 7665 4123 7632 4120 7632
TIME...MOT...LOC 1729Z 227DEG 23KT 4113 7668
BanghoffLocal storm report, May 29, 1:43 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
143 PM EDT FRI MAY 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0108 PM TSTM WND DMG 1 W TIDIOUTE 41.68N 79.41W
05/29/2020 WARREN PA PUBLIC
TREES AND WIRES DOWN ON MAIN ST IN TIDIOUTE.
&&
COLBERTLocal storm report, May 29, 1:45 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
145 PM EDT FRI MAY 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0127 PM TSTM WND DMG 1 NW WARREN 41.85N 79.15W
05/29/2020 WARREN PA 911 CALL CENTER
TREES AND WIRES DOWN ON RANKIN ST.
&&
COLBERTSpecial weather statement, May 29, 1:45 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service State College PA
145 PM EDT Fri May 29 2020
PAZ056>059-063-291815-
Perry PA-Cumberland PA-Lebanon PA-Dauphin PA-Schuylkill PA-
145 PM EDT Fri May 29 2020
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SCHUYLKILL...DAUPHIN...
PERRY...CUMBERLAND...AND LEBANON COUNTIES UNTIL 215 PM EDT...
At 145 PM EDT, Doppler radar indicated a strong thunderstorm over
Carlisle, moving northeast at 25 mph.
Wind gusts of up to 55 mph and penny size hail are possible.
This strong thunderstorm will be near...
Schlusser around 150 PM EDT.
Carlisle Springs around 155 PM EDT.
New Kingstown around 200 PM EDT.
Mechanicsburg, Wertzville and Hogestown around 205 PM EDT.
Shiremanstown around 210 PM EDT.
Enola, Camp Hill and Harrisburg around 215 PM EDT.
Other locations impacted by this storm include Ravine, Dauphin,
Newtown, Ono and Jonestown.
This includes the following COVID-19 Test Sites...
Colonial Park Harrisburg Urgent Care...
Family Practice Enola...
Geisinger Holy Spirit ...
Geisinger Holy Spirit Jennifer Court...
Hershey Medical Center...
Lehigh Valley Health Network...
Rite Aid...
UPMC Carlisle Outpatient Surgery Center...
and UPMC Pinnacle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4052 7626 4049 7644 4041 7631 4020 7683
4023 7685 4021 7689 4023 7690 4020 7693
4019 7691 4019 7693 4017 7692 4015 7703
4010 7710 4006 7719 4021 7731 4074 7622
4056 7609
TIME...MOT...LOC 1745Z 225DEG 23KT 4018 7718
TyburskiThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 9:02 PM EDT | Areal Flood Advisory | CTP | Centre, Clinton, Lycoming, Mifflin, Snyder, Sullivan and 1 more | 3 hr |
| May 29, 12:45 PM EDT | Severe Thunderstorm Warning | CTP | Warren | 45 min |
| May 29, 1:14 PM EDT | Special Weather Statement | CTP | Franklin | 31 min |
| May 29, 1:15 PM EDT | Special Weather Statement | CTP | Montour | 30 min |
| May 29, 1:28 PM EDT | Severe Thunderstorm Warning | CTP | McKean, Warren | 47 min |
| May 29, 1:30 PM EDT | Special Weather Statement | CTP | Columbia | 30 min |
| May 29, 1:39 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Lycoming, Montour, Sullivan | 37 min |
| May 29, 1:45 PM EDT | Special Weather Statement | CTP | Cumberland, Dauphin, Lebanon, Schuylkill | 30 min |
| May 29, 1:58 PM EDT | Severe Thunderstorm Warning | CTP | Adams, Cumberland, York | 47 min |
| May 29, 2:16 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Lebanon, Northumberland, Schuylkill | 29 min |
| May 29, 2:35 PM EDT | Severe Thunderstorm Warning | CTP | Adams | 25 min |
| May 29, 2:43 PM EDT | Special Weather Statement | CTP | Schuylkill | 32 min |
| May 29, 2:44 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland, Dauphin, York | 46 min |
| May 29, 3:11 PM EDT | Special Weather Statement | CTP | Adams | 34 min |
| May 29, 3:18 PM EDT | Special Weather Statement | CTP | Schuylkill | 27 min |
| May 29, 3:36 PM EDT | Areal Flood Advisory | CTP | Dauphin, Lebanon, Schuylkill | 114 min |
| May 29, 3:39 PM EDT | Areal Flood Advisory | CTP | Sullivan | 3 hr |
| May 29, 3:43 PM EDT | Special Weather Statement | CTP | Adams, York | 32 min |
| May 29, 3:44 PM EDT | Severe Thunderstorm Warning | CTP | Lebanon, Schuylkill | 61 min |
| May 29, 3:48 PM EDT | Special Weather Statement | CTP | Warren | 42 min |
| May 29, 4:00 PM EDT | Special Weather Statement | CTP | Sullivan | 30 min |
| May 29, 4:05 PM EDT | Areal Flood Advisory | CTP | Schuylkill | 115 min |
| May 29, 4:13 PM EDT | Special Weather Statement | CTP | Lancaster | 47 min |
| May 29, 4:28 PM EDT | Special Weather Statement | CTP | Sullivan | 32 min |
| May 29, 4:32 PM EDT | Special Weather Statement | CTP | McKean | 43 min |
| May 29, 4:48 PM EDT | Special Weather Statement | CTP | Lancaster | 42 min |
| May 29, 5:02 PM EDT | Severe Thunderstorm Warning | CTP | McKean | 37 min |
| May 29, 5:19 PM EDT | Special Weather Statement | CTP | Elk | 41 min |
| May 29, 5:25 PM EDT | Special Weather Statement | CTP | Lancaster | 50 min |
| May 29, 5:37 PM EDT | Special Weather Statement | CTP | Potter | 23 min |
| May 29, 5:53 PM EDT | Special Weather Statement | CTP | Cameron, Clearfield, Potter | 37 min |
| May 29, 6:47 PM EDT | Special Weather Statement | CTP | Lancaster | 28 min |
| May 29, 6:57 PM EDT | Special Weather Statement | CTP | Huntingdon | 33 min |
| May 29, 7:32 PM EDT | Special Weather Statement | CTP | Juniata, Mifflin | 28 min |
| May 29, 7:33 PM EDT | Special Weather Statement | CTP | Columbia, Montour, Snyder | 42 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.